Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 6, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jun 4, 2017, 5:13 PM MDT for Missoula County, Montana. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2017, 5:13 PM MDT (23:13 UTC)
- Expired
- Jun 4, 2017, 5:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Missoula County, MT
The radar
The Missoula radar (KMSX), 44 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 5:30 PM MDT | NON-TSTM WND GST 43 | 2 Ene Clearwater, MT | MESONET STATION TS856, CLEARWATER JNCTN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 2484 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
001
WUUS55 KMSO 042313
SVRMSO
MTC063-042345-
/O.NEW.KMSO.SV.W.0006.170604T2313Z-170604T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
513 PM MDT SUN JUN 4 2017
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
Eastern Missoula County in west central Montana...
* Until 545 PM MDT
* At 513 PM MDT, a severe thunderstorm was located 14 miles south of
Seeley Lake, or 25 miles northwest of Drummond, moving north at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
* Locations impacted include...
Woodworth, Greenough and Clearwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4688 11338 4689 11352 4712 11355 4711 11330
4704 11330
TIME...MOT...LOC 2313Z 187DEG 23KT 4697 11345
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
423
WWUS55 KMSO 042331
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
531 PM MDT SUN JUN 4 2017
MTC063-042345-
/O.CON.KMSO.SV.W.0006.000000T0000Z-170604T2345Z/
Missoula MT-
531 PM MDT SUN JUN 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR EASTERN MISSOULA COUNTY...
At 530 PM MDT, a severe thunderstorm was located 7 miles south of
Seeley Lake, or 30 miles northeast of Missoula, moving north at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
Locations impacted include...
Woodworth and Clearwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4699 11332 4702 11354 4712 11355 4711 11330
4704 11330
TIME...MOT...LOC 2330Z 187DEG 23KT 4708 11343
HAIL...1.00IN
WIND...60MPH
$$874
WWUS55 KMSO 042340
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
540 PM MDT SUN JUN 4 2017
MTC063-042350-
/O.EXP.KMSO.SV.W.0006.000000T0000Z-170604T2345Z/
Missoula MT-
540 PM MDT SUN JUN 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MISSOULA COUNTY WILL
EXPIRE AT 545 PM MDT...
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning will be allowed
to expire.
LAT...LON 4699 11332 4702 11354 4712 11355 4711 11330
4704 11330
TIME...MOT...LOC 2340Z 187DEG 23KT 4708 11343
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:11 PM MDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jun 4, 2:11 PM MDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Missoula MT 211 PM MDT Sun Jun 4 2017 .DISCUSSION...An approaching cold front, presently over Oregon and Washington, will slowly approach the Northern Rockies through this evening. As it does, increasing wind shear will interact with an atmosphere that continues to moisten and grow unstable this afternoon, something that is already apparent by the ongoing thunderstorm activity across Lemhi County and much of SW Montana. As the atmosphere grows increasingly favorable for thunderstorms, so too will the potential for severe thunderstorms with the chief threats being wind gusts in excess of 50 mph and hail around 1 inch in diameter. These storms will continue to affect the area through this evening with the threat for strong/severe storms persisting until around 10pm. Thereafter rain showers are likely to linger overnight with some locations seeing some moderate precipitation under the stronger convective precipitation cores. Monday will be a pleasant early June day with temperatures running near normal and the atmosphere showing continued signs of drying. The exception to this will be in NW Montana and along the Continental Divide where wrap around moisture will keep scattered showers and cloudiness present throughout the day. Monday will also start a warming and drying trend to last through mid week. By Wednesday temperatures will be 15 to 20 degrees above average with highs in the upper 80s to low 90s. Thursday will be another hot day, with an increasing chance of thunderstorms ahead of the next cold front. Friday will mark the passage of a cold front with active, wet weather including thunderstorms. By Saturday and Sunday, afternoon temperatures will be in the upper 50s and 60s.&& .AVIATION...A strong cold front is moving across the northern Rockies today causing thunderstorms. Mainly showers and isolated thunderstorms are expected behind the front and to affect terminal KGPI. Further south and east affecting terminals KMSO, KBTM, and KSMN some storms may be severe this afternoon and evening. Winds over 50 knots are the most likely impact from strong thunderstorms, and terminal KMSO is most likely to be affected followed by KBTM. There is also a chance of some large hail over 1 inch in size with these storms. Expect storms to move east of the Continental Divide around 06Z. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Jun 4, 4:24 PM MDT, 49 minutes before
Special Weather Statement National Weather Service Missoula MT 424 PM MDT SUN JUN 4 2017 MTZ007-042300- Butte/Blackfoot Region MT- 424 PM MDT SUN JUN 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL POWELL COUNTY UNTIL 500 PM MDT... At 423 PM MDT, Doppler radar was tracking a strong thunderstorm near Garrison, or 12 miles east of Drummond, moving northeast at 30 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Garrison, Jens, Brock Creek and Goldcreek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4647 11293 4651 11303 4676 11297 4667 11264 TIME...MOT...LOC 2223Z 202DEG 25KT 4660 11290
Special weather statement, Jun 4, 4:25 PM MDT, 48 minutes before
Special Weather Statement National Weather Service Missoula MT 425 PM MDT SUN JUN 4 2017 MTZ007-042300- Butte/Blackfoot Region MT- 425 PM MDT SUN JUN 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANITE AND SOUTHWESTERN POWELL COUNTIES UNTIL 500 PM MDT... At 425 PM MDT, Doppler radar was tracking a strong thunderstorm near Drummond, moving north at 15 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Drummond, New Chicago and Hall. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4650 11304 4652 11322 4679 11323 4677 11298 TIME...MOT...LOC 2225Z 185DEG 14KT 4660 11311
Special weather statement, Jun 4, 4:49 PM MDT, 24 minutes before
Special Weather Statement National Weather Service Missoula MT 449 PM MDT SUN JUN 4 2017 MTZ007-043-042315- Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT- 449 PM MDT SUN JUN 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA...NORTH CENTRAL GRANITE AND WESTERN POWELL COUNTIES UNTIL 515 PM MDT... At 449 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles northwest of Drummond, moving north at 15 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Garnet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4671 11342 4675 11357 4693 11352 4686 11326 TIME...MOT...LOC 2249Z 199DEG 15KT 4681 11344
Special weather statement, Jun 4, 5:10 PM MDT, 3 minutes before
Special Weather Statement National Weather Service Missoula MT 510 PM MDT SUN JUN 4 2017 IDZ005-006-MTZ004-006-042345- Southern Clearwater Mountains ID-Northern Clearwater Mountains ID- Bitterroot/Sapphire Mountains MT-Lower Clark Fork Region MT- 510 PM MDT SUN JUN 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...EASTERN CLEARWATER...SOUTHEASTERN MINERAL AND SOUTHWESTERN MISSOULA COUNTIES UNTIL 545 PM MDT/445 PM PDT/... At 510 PM MDT/410 PM PDT/, Doppler radar was tracking a strong thunderstorm 26 miles west of Victor, or 31 miles northwest of Hamilton, moving north at 35 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lolo Pass, Lolo Hot Springs and Powell. LAT...LON 4642 11458 4647 11483 4682 11476 4679 11438 TIME...MOT...LOC 2310Z 195DEG 29KT 4653 11468
Special weather statement, Jun 4, 5:11 PM MDT, 2 minutes before
Special Weather Statement National Weather Service Missoula MT 511 PM MDT SUN JUN 4 2017 MTZ007-043-050000- Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT- 511 PM MDT SUN JUN 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MISSOULA AND NORTHWESTERN POWELL COUNTIES UNTIL 600 PM MDT... At 510 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles south of Seeley Lake, or 24 miles northwest of Drummond, moving north at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Greenough and Clearwater. LAT...LON 4684 11340 4685 11353 4705 11351 4700 11327 TIME...MOT...LOC 2310Z 187DEG 23KT 4696 11344
Special weather statement, Jun 4, 5:12 PM MDT, 1 minute before
Special Weather Statement National Weather Service Missoula MT 512 PM MDT SUN JUN 4 2017 MTZ004>006-043-042345- Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT- Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT- 512 PM MDT SUN JUN 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA AND NORTH CENTRAL RAVALLI COUNTIES UNTIL 545 PM MDT... At 512 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles west of Florence to near Woodside. Movement was northeast at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Missoula, Hamilton, Lolo, Stevensville, Victor, Florence, East Missoula, Woodside, Pinesdale, Bell Crossing and Corvallis. LAT...LON 4615 11426 4664 11427 4705 11394 4641 11393 TIME...MOT...LOC 2312Z 214DEG 24KT 4663 11422 4629 11421
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 2:28 PM MDT | Special Weather Statement | MSO | Silver Bow | 32 min |
| Jun 4, 3:30 PM MDT | Special Weather Statement | MSO | Deer Lodge | 30 min |
| Jun 4, 3:48 PM MDT | Special Weather Statement | MSO | Missoula | 27 min |
| Jun 4, 4:03 PM MDT | Special Weather Statement | MSO | Deer Lodge | 27 min |
| Jun 4, 4:18 PM MDT | Special Weather Statement | MSO | Missoula | 27 min |
| Jun 4, 4:24 PM MDT | Special Weather Statement | MSO | Powell | 36 min |
| Jun 4, 4:25 PM MDT | Special Weather Statement | MSO | Powell | 35 min |
| Jun 4, 4:49 PM MDT | Special Weather Statement | MSO | Powell | 26 min |
| Jun 4, 5:10 PM MDT | Special Weather Statement | MSO | 35 min | |
| Jun 4, 5:11 PM MDT | Special Weather Statement | MSO | Powell | 49 min |
| Jun 4, 5:12 PM MDT | Special Weather Statement | MSO | Missoula | 33 min |
| Jun 4, 5:37 PM MDT | Special Weather Statement | MSO | Missoula | 23 min |
| Jun 4, 5:46 PM MDT | Special Weather Statement | MSO | Missoula | 29 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.